Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 1998, 4:50 PM PDT for San Bernardino County, California. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 1998, 4:50 PM PDT (23:50 UTC)
- Expired
- Aug 11, 1998, 5:50 PM PDT
- In force
- 60 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:59 PM PDT | Thunderstorm Wind | Lucerne Vly, CA | Downburst winds demolished a hay barn, snapped in half a 30 year old tree and uprooted a 40 year old tree. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2425 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
796 WUUS1 KLAS 112351 RRA SVRLAS CAC071-120050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 450 PM PDT TUE AUG 11 1998 * SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA * UNTIL 550 PM PDT * SOME LOCATIONS AFFECTED EL MIRAGE VALLEY * AT 445 PM PDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER THE EL MIRAGE VALLEY. THESE STORMS WERE LOCATED BETWEEN 15 AND 25 MILES NORTHWEST OF VICTORVILLE. THE LINE OF STORMS WAS MOVING GENERALLY WEST AT 10 MPH. HAIL IN EXCESS OF 1 INCH IN DIAMETER IS LIKELY WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SKRBAC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM PDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM PDT, 1 hour 50 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT TUE AUG 11 1998 SYNOPSIS...A HIGH PRESSURE SYSTEM AT UPPER LEVELS OF THE ATMOSPHERE WILL BUILD OVER NORTHERN NEVADA THROUGH THURSDAY..PRODUCING A MOIST EASTERLY FLOW ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. THIS MOISTURE WILL HELP TO FUEL ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. DISCUSSION...SATELLITE LOOP SHOWED THAT ISOLATED CONVECTION FIRED RAPIDLY LATE THIS MORNING. THIS ACTIVITY CONTINUES EARLY THIS AFTERNOON WITH THE STRONGEST STORMS NOW ACROSS THE HIGHER ELEVATIONS OF SAN BERNARDINO AND INYO COUNTIES IN SOUTHEAST CALFORNIA PER KEYX RADAR. THROUGH THURSDAY...MODELS AGREE ON BUILDING AN UPPER HIGH ACROSS NORTHERN AND CENTRAL NEVADA. LOW LEVEL MOISTURE PROGGED TO DECREASE SLIGHTLY THROUGH THE PERIOD...HOWEVER...MID LEVELS WILL REMAIN MOIST AS AN EAST AND SOUTHEAST FLOW PERSISTS. THE ETA WAS THE ONLY MODEL THAT SHOWED A PRETTY SIGNIFICANT VORT CROSSING SOUTHERN ARIZONA ON THURSDAY. THIS WOULD CERTAINLY HELP TO INITIATE CONVECTION ACROSS SOUTHERN PORTIONS ON THURSDAY. IN GENERAL...HOWEVER...EXPECT MOST OF THE DYNAMICS TO BE PROVIDED BY OROGRAPHICS. WENT WITH CHANCE POPS ACROSS THE HIGHER ELEVATIONS AND SLIGHT CHANCE POPS ELSEWHERE THROUGH THURSDAY. THROUGH THE EXTENDED PERIOD...WILL CONTINUE WITH A LOW GRADE MONSOON TYPE FORECAST. STILL TOO MUCH UNCERTAINTY EXISTS ON WHETHER AN UPPER TROUGH ALONG THE WEST COAST WILL BE STRONG ENOUGH TO DRY THINGS OUT ON SUNDAY. LAS 1111. MATUSIEWICZ
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:20 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.